Alert archive / North Carolina / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Raleigh, NC

April 29, 202131 counties in North Carolina

NWS Raleigh, NC issued this fire weather watch at Apr 29, 2021, 2:26 PM EDT for 31 counties in North Carolina. It took effect at Apr 30, 2021, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 29, 2021, 2:26 PM EDT (18:26 UTC)
In effect from
Apr 30, 2021, 12:00 PM EDT
Expired
Apr 30, 2021, 3:25 AM EDT
In force
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS82 KRAH 291826
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
226 PM EDT Thu Apr 29 2021

...DRY AND WINDY FRIDAY...

.Windy and dry conditions on Friday behind a moisture-starved 
cold front will make any fire difficult to control.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-302300-
/O.NEW.KRAH.FW.A.0002.210430T1600Z-210430T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
226 PM EDT Thu Apr 29 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EARLY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
CENTRAL NORTH CAROLINA...

The National Weather Service in Raleigh has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Friday afternoon through Friday early evening.

* AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather 
  Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather 
  Zone 010 Warren, Fire Weather Zone 011 Halifax, Fire Weather 
  Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather 
  Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather 
  Zone 025 Durham, Fire Weather Zone 026 Franklin, Fire Weather 
  Zone 027 Nash, Fire Weather Zone 028 Edgecombe, Fire Weather 
  Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire 
  Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire 
  Weather Zone 042 Johnston, Fire Weather Zone 043 Wilson, Fire 
  Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, 
  Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire 
  Weather Zone 077 Harnett, Fire Weather Zone 078 Wayne, Fire 
  Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire 
  Weather Zone 085 Scotland, Fire Weather Zone 086 Hoke, Fire 
  Weather Zone 088 Cumberland and Fire Weather Zone 089 Sampson.

* TIMING...Friday afternoon and early evening. 

* WINDS...Northwest 15 to 25 mph with frequent gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the mid 70s.

* IMPACTS...Outdoor fires may easily grow out of control in these
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
1 follow-up statement
873 
WWUS82 KRAH 300725
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
325 AM EDT Fri Apr 30 2021

...Low humidity and strong gusty winds will lead to high fire 
danger today...

.Windy and dry conditions today will lead to a high fire danger, 
make any fire difficult to control.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-302300-
/O.UPG.KRAH.FW.A.0002.210430T1600Z-210430T2300Z/
/O.NEW.KRAH.FW.W.0002.210430T1400Z-210430T2300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
325 AM EDT Fri Apr 30 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT
THIS EVENING FOR CENTRAL NORTH CAROLINA...

The National Weather Service in Raleigh has issued a Red Flag
Warning for elevated fire danger, which is in effect from 10 AM 
this morning to 7 PM EDT this evening. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...All of central North Carolina.

* TIMING...Late this morning through early evening.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* TEMPERATURES...In the mid 70s to lower 80s.

* IMPACTS...Outdoor fires may easily grow out of control in 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create dangerous fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this fire weather watch went out at Apr 29, 2:17 PM EDT, 9 minutes earlier.

Area forecast discussion, Apr 29, 2:17 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
217 PM EDT Thu Apr 29 2021

.SYNOPSIS...
A weak cold front will cross our region late tonight, followed by a
second dry backdoor cold front passage Friday evening. High pressure
passing over the region Saturday will return temperatures close to
normal. This high will then push offshore Saturday night, and
temperatures will again soar above normal for Sunday through early
next week.

&&

.NEAR TERM /TONIGHT/...
As of 217 PM Thursday...

Cold front noted on the latest analysis now moving across the Ohio
and Miss River Valleys are also accompanied by a band of showers and
tstms. This front and the pre-front convection will continue moving
east this evening and tonight; however, nearly all the CAMs show the
bulk of this activity mostly dissipating on the lee side of the
mountains as it both downslope and encounters a more stable low
level airmass across the Piedmont. However, a few isold showers are
progged to remain but mainly across our northern zones and may
result in 1/10 inch or less of QPF as they move across between 04Z
and 09Z tonight.

The other feature worth noting are the gusty pre- and post-frontal
winds assoc with the tight pres gradient over the region.  Right now
we're seeing SW winds with frequent gusts in the 20-30 mph range! As
the front moves through tonight, look for these winds to shift to W
by 08Z then NW by 12Z.

In the wake of the front (mainly beginning late tonight), low level
thicknesses will begin to noticeably drop.   We'll lose about 25m
late tonight, followed by addition CAA Friday and Friday night. Lows
tonight from the upper 50 NW to upper 60s SE.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 217 PM Thursday...

Dry, windy and cooler wx can be expected during this time in the
wake of early Friday morning's fropa.  The upper trough axis is
progged to pass across the region by mid-day Friday, and a secondary
upr short wave (with additional CAA in it's wake) will move through
around 06Z Saturday.  High pressure will then begin to build east
toward our area late Friday night.

Despite the aforementioned upper features, vigorous NW flow and
drying will prevail. Speaking of gusty, with the sfc high over the
western Great Lakes region at 18Z Friday quickly building SEWD, a
tight pres gradient along with CAA-promoted low level mixing and
resulting momentum transfer will once again result in windy
conditions tomorrow with gusts up to 30 mph from the NW.

Finally, with low level thicknesses 30+m lower than today, look
for highs from the mid 70s NW to lower 80s SE.  Chilly lows Friday
night...ranging from the mid 40s NW to around 50 SE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 220 AM Thursday...

High pressure will dominate the southeastern United States Saturday,
then move over the Atlantic Ocean Sunday. With the center of the
high to the west of the forecast area Saturday, a refreshing
northwest wind will yield temperatures a few degrees below normal.
Southwesterly wind on Sunday will allow temperatures to spike about
10 degrees, despite increasing cloud cover.

The weather will become unsettled by the beginning of the work week,
with multiple upper level troughs moving across the region. Despite
chance pops throughout the forecast, a washout is not expected, with
different areas likely seeing showers and isolated thunderstorms
each day. Wednesday should be the day with the highest chance for
precipitation as the upper level trough will be accompanied by a
surface cold front. The cold front will be welcome by Wednesday, as
southwesterly flow continuing through the beginning of next week
will result in well above normal temperatures. Many locations
southeast of US-1 should approach 90 degrees on Tuesday before
cooling down slightly with increased cloud cover along the cold
front Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH THURSDAY/...
As of 133 PM Thursday...

Through 18Z Friday: VFR conditions should persist through the 24
hour TAF period.  Although a cold front is forecast to move across
central NC, the BL will remain dry with most of the deeper moisture
between H7 and H5 and quickly moving across the region tonight. That
will mean cigs will vary between 5K and 10K later today and tonight,
and a few isold rain showers between 06-12Z Friday can't be ruled
out, but overall it looks like flt conditions should remain VFR.
Otherwise, gusty SW sfc winds of 15-25+kt will continue, and then
gradually veer to W by 06Z then NW by 12Z Friday.

After 18Z Friday: VFR conditions will hold areawide from 18Z Fri
through the weekend under high pressure. The next chance of sub-VFR
conditions and showers will occur on Monday.

&&

.FIRE WEATHER /Friday/...
As of 217 PM Thursday...

Gusty NW winds and drying as noted in the short term disc, will
result in min RH values bottoming out around 25% for a couple hours
Friday afternoon.   Meanwhile, winds will be frequently gusting aoa
25 mph.   Thus after coordination with the NCFS, we will be issuing a
fire weather watch for central NC for Friday from Noon until 7 pm.

&&

.CLIMATE /RECORD HIGHS/...
As of 200 AM Thursday...

Thursday, April 29
GSO...93...1915
RDU...91...1914
FAY...95...1981

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Green
AVIATION...np
FIRE...np
CLIMATE...RAH
Hazardous weather outlook, Apr 29, 3:36 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
336 AM EDT Thu Apr 29 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
336 AM EDT Thu Apr 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday, the combination of low humidity, gusty winds, and dry
grasses and tree litter may bring a risk for adverse fire behavior.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Fire Weather Watches in North Carolina, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.